Myasthenia Gravis News Forums Forums Life Hacks and Tips Flare up (?) of MG or something else?

  • Flare up (?) of MG or something else?

    Posted by barry-c on December 10, 2022 at 9:35 am

    I was diagnosed with MG 09/2021.  I strongly believe triggered by vaccine and the whole experience was super frustrating before I was finally able to figure out what I had myself and asked for supporting tests to validate.

    Symptoms very well controlled with Pyridostigmine, Prednisone and Cellcept. I personally think the Prednisone is doing most, if not all, the work in suppressing.  Doc trying to wean but once I get below 15MG a day I can tell (mostly in eyes) that I can’t go lower.

    All that as background, for the first time since getting this under control we’ll over a year ago, my voice started going on me this week.  This was by far my most obvious symptom originally, unable to talk in a way anyone could understand me.  It’s not all that bad, yet, just nasally, but super depressing (about to start a new job, being able to talk is nice)…hoping it doesn’t continue to get worse.  I do have a call into neurologist; I’m sure she’ll see me, despite a 3 month backup.

    So, here’s my question to those who’ve been dealing with MG for a longer time.  I guess I got over confident, but is this return of symptoms common?  Even on all the meds?  Should I expect “flare ups” like this?  I’m trying to take is stride and not freak out, I was a basket case when no one knew what was going on and before it got controlled.

    june-robertson replied 1 year, 2 months ago 3 Members · 4 Replies
  • 4 Replies
  • mary-ann

    Member
    December 12, 2022 at 2:33 pm

    I am also having a “flare up” … and not sure why, but the pyri/pred does not seem to be helping this time.  They worked fast the original time, but now my eyes are the continuing worse symptom…. closing eye lids and double vision.  I’m hoping the vyvgart infusion will help…  It is discouraging.  I had done the “no no” of going clear off the Rx and seemed to be improving still,  then..whammy…

     

    • barry-c

      Member
      December 16, 2022 at 3:27 am

      Hi Mary Ann – thanks for responding!  Same for me on meds (and same meds), voice is getting worse, not better.  The doc also doubled my cellcept, but that is the drug that I have least confidence in.  Good luck!

  • june-robertson

    Member
    December 15, 2022 at 2:35 pm

    I have had MG for 60 years. What will give me a flare up is:
    1. getting chilled or maybe overheated
    2. drinking anything with quinine in it, say tonic water or bitter lemon
    3.getting suddenly stressed, or being frightened
    4.being close to cigarette smoke
    5.touching or breathing in agricultural chemicals
    I am best if I don’t eat wheat, or too much other gluten.
    Minimal alcohol only. Keep off licorice.
    I take astragalus a herbal product as it modifies the immune system.

    • barry-c

      Member
      December 16, 2022 at 3:24 am

      Hi June – thanks for responding!  How long do your flare ups typically  last?  I think stress, mental and from physical exertion, are my main triggers.  I’ve had the mental stress for several months and over did it physically the day before my voice started to go.  This is my first flare up, 2 weeks before I can get into neurologist.  Starting a new job and I sound like a cartoon character 🙂.

      • june-robertson

        Member
        December 16, 2022 at 9:07 pm

        Barry it depends what the trigger was. If it was say, a drink of tonic water, maybe a couple of hours. If it was too much wheat, maybe a day. If it’s stress, avoid it if possible and try not to anticipate it as the fear can tighten your throat muscles and also affect your swallowing. I lost my voice once during a very difficult life event. What helped me was a Bach Flower Remedy called Centaury taken with Rescue remedy. I am in Australia and Bach Flowers are readily available here. Also meditation and massage. I became a natural therapist in my mid fifties to help myself and others so this might sound a bit out of “left field”. My sympathy and the best of luck.

  • TheresaG

    Member
    December 16, 2022 at 8:15 pm

    Barry, the thought I have relative to prednisone.
    For me it gas taken a year to go from 20mg to 7.
    Each 1/2-1 mg drop causes a rebound effect of varying symptoms. It will take me 4-6 weeks to actually stabalize and drop 1 mg. Point being you can get the rebound but as your body adjusts to the drop it levels back out. Very hard and frustrating. The drug stays in your tissues for various lengths of time.
    Long term it is a nasty drug that can cause lots of other issues. They say a 5 mg a day dose is fairly benign. I just failed going from 7-6. It has been said to me that the eyes are the most distant muscles so most susceptible to the decrease and increase.
    Hope the info might be helpful. I will try to drop more when things are more stable in my life. I don’t like the negative prednisone effects.

Log in to reply.